nursing.elitecme.com Page 41 Complete Your CE Test Online - Click Here ● ● Teach patients and families to stay alert for development of even minor muscle twitching and laryngospasm. These can signal tetany onset and HCPs should be notified immediately. ● ● Teach patients and families signs and symptoms of hypercalcemia and hypocalcemia and what to do if they occur. Assess their knowledge by having them describe these signs and symptoms. Patient education alert! When providing patient/family education never simply hand out written instructions or assess knowledge by asking, “Do you understand how to take your medication?” or “Do you know what the symptoms of low calcium are?” These kinds of questions require only a “yes” or “no” answer. Many patients and families will simply answer “yes” rather than admit they don’t understanding something. Assess knowledge by having them describe or list things such as signs and symptoms or side effects of medication. Have them demonstrate how to take medication to assess accuracy and knowledge. ● ● Teach safe and accurate medication administration. Have patients and families demonstrate correct medication administration and actually describe how and when to take it as well as any possible side effects. Do not forget to teach patients and families what to do if side effects occur. Stress the importance of having them keep their primary HCP informed of all medications (including OTC drugs and supplements such as herbs and vitamins). ● ● Warn patients not to substitute OTC preparations for their prescribed medication without approval of their HCPs. Some patients may try to do this in an attempt to save money because of the cost of prescription drugs. If this is an issue, refer patients and families to appropriate financial resources. Since calcium and vitamin D may be prescribed, patients may assume that less expensive OTC preparations will “work” just as well as prescription medications. Teach patients that OTC preparations may not have the same ingredients and/or the same strength as those in prescription medications, and, therefore, will not have the desired therapeutic effect. ● ● Caution patients and families to have their serum calcium level checked according to HCP orders (usually at least 3 times a year). ● ● Advise patients to wear medical alert bracelets. ● ● Provide information about skin care. Patients may have dry, scaly skin. Advise them not to use drying or irritating soaps or shower gels, especially those that are heavily perfumed. Encourage the use of therapeutic creams or lotions to moisten skin. ● ● Encourage patients to take good care of their nails, which may become brittle and dry. Instruct patients to keep their nails clean and well-trimmed to keep them from splitting. Hyperparathyroidism Grace is a 52-year-old women’s college basketball coach at a prestigious university. She leads a busy life and travels frequently. She has been suffering from low back pain for many months, which she attributes to the strain of travel and physical activity related to her coaching responsibilities. Lately she has begun to notice some weakness in her legs accompanied by significant loss of appetite and nausea. She is losing sleep because of the onset of polyuria, which necessitates many trips to the bathroom at night. Because of her hectic travel schedule she has not made time to have these symptoms evaluated by a physician. Finally, at the conclusion of another successful basketball season, Grace consults her family physician about her ongoing symptoms. Her physician performs a thorough physical examination including evaluation of electrolyte levels, which show elevated blood calcium levels. Further diagnostic work-up shows a high concentration of serum PTH. Grace’s physician diagnoses hyperparathyroidism. Incidence Hyperparathyroidism is the unregulated, hypersecretion of PTH[6,24] . The disease can occur at any age but is most common among women older than 50 years of age[6] . Hyperparathyroidism is a common disorder, although its prevalence is slowly decreasing[24] . It affects one in 1,000 people and is two to three times more common in females than in males[5] . Etiology and pathophysiology There are two types of hyperparathyroidism: primary and secondary. ● ● Primary hyperparathyroidism: In primary hyperparathyroidism, one or more of the parathyroid glands enlarge, increasing PTH secretion, and promoting the elevation of serum calcium levels. The most common cause of primary hyperparathyroidism (in about 80% of cases) is single parathyroid adenoma (benign tumor of epithelial tissue). Parathyroid hyperplasia (enlargement of the parathyroid glands) is responsible for about 20% of cases. Note that parathyroid malignancy accounts for less than 1% of all cases of hyperparathyroidism[5,6,24] . ● ● Secondary hyperparathyroidism: Secondary hyperparathyroidism is the overproduction of PTH due to a chronic abnormal stimulus. This is usually due to chronic renal failure. Other causes include vitamin D deficiency or osteomalacia (softening of bone)[5,6,24] . Chronic overproduction of PTH causes in increased levels of serum calcium[6] . The normal negative feedback mechanism does not function, and chronic excessive resorption of calcium from bone due to excessive parathyroid hormone can lead to osteopenia (loss of some bone density). Other symptoms of hyperparathyroidism are due to hypercalcemia specifically but are not specific to hyperparathyroidism [24] . In secondary hyperparathyroidism overproduction of PTH in patients with renal failure add to the pathophysiology of bone disease found in patients on dialysis[24] . The abnormality that causes hyperparathyroidism causes hypocalcemia rather than the hypercalcemia caused by primary hyperparathyroidism[5] . Hyperthyroidism alert! Tertiary hyperparathyroidism refers to excessive secretion of PTH following secondary hyperparathyroidism of long duration and resulting in hypercalcemia. Some experts use the term tertiary hyperparathyroidism to refer to secondary hyperparathyroidism that lingers after successful renal transplantation [24] . Possible complications stemming from hyperparathyroidism include[5] : ● ● Cardiac arrhythmias. ● ● Heart failure. ● ● Hypertension. ● ● Hypoparathyroidism after surgery. ● ● Osteoporosis. ● ● Peptic ulcers. ● ● Renal calculi. ● ● Renal failure. Signs and symptoms Clinical manifestations of primary hyperparathyroidism are due to hypercalcemia and are evident is several body systems, including[5] : ● ● Cardiac system: Arrhythmias, hypertension, and cardiac standstill (cessation of cardiac output)[6] . ● ● CNS: Hyperparathyroidism causes depression of neuromuscular function as evidenced by emotional instability, alterations in levels of consciousness, general fatigue, personality changes, depression, stupor, and, possibly coma[5,6] . ● ● GI system: Pancreatitis, ongoing, severe epigastric pain that radiates to the back, peptic ulcers, abdominal pain, anorexia, nausea, and vomiting[5] .